The NYPD has reportedly arrested 13 people in connection with dozens of K2 overdoses occurring throughout Brooklyn.
NYPD Chief of Department Terence Monahan said an extra-toxic batch of K2 has caused 49 overdoses in five different areas in Brooklyn since May 18. Of the 49 cases, more than a dozen required hospitalization, according to WNBC.
The station reported that police have arrested 13 people who were allegedly selling the K2 and are investigating the source of the drugs.
Advisory alert warning people about a particularly toxic batch of K2 that has triggered 49 overdose cases originating at five locations in #Brooklyn. More information here: https://t.co/WUcM0ufUpC pic.twitter.com/eqDnvW9AAg
— Chief Terence Monahan (@NYPDChiefofDept) May 22, 2018
“K2 is a dangerous, deadly drug, but this strain is especially threatening,” Monahan said in a statement. “All residents who live near these five locations are warned about exceedingly dangerous K2 batches in circulation, and advised to avoid usage.”
The New York Times reported that 14 people suffering from an overdose were found unconscious, unable to breathe, and were vomiting. They were reportedly given doses of naloxone, an opioid overdose reversal drug, and transported to the hospital.
Also called synthetic cannabinoids or Spice, the National Institute of Drug Abuse describes K2 as “human-made mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices.”
Furthermore, groups warn that, unlike marijuana, these types of drugs aren’t natural and are addictive. DrugAbuse.com claimed K2/Spice causes paranoia and hallucinations—and Spice has specifically been linked to heart attacks and kidney failure.
For reference, it’s illegal to sell, possess, or manufacture K2 in New York State.
Chief Monahan concluded, “Residents are urged to call 911 immediately if they or someone they know are showing symptoms of overdoses.”
[Featured image: WNBC video screengrab]